Alert archive / Oregon / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Medford, OR
NWS Medford, OR issued this flash flood watch at Aug 22, 2017, 9:10 AM PDT for Modoc County, Siskiyou County, California; Jackson County, Josephine County, Klamath County, Oregon. It took effect at Aug 22, 2017, 2:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 9:10 AM PDT (16:10 UTC)
- In effect from
- Aug 22, 2017, 2:00 PM PDT
- Expired
- Aug 22, 2017, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
- Flood severity
- None
Counties Modoc County, CA, Siskiyou County, CA, Jackson County, OR, Josephine County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 40 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670 WGUS66 KMFR 221610 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Medford OR 910 AM PDT Tue Aug 22 2017 ...HEAVY RAIN POSSIBLE WITH STORMS IN NORTHERN CALIFORNIA AND SOUTHWESTERN OREGON TODAY MAY CAUSE FLOODING OVER WILDFIRE BURN SCARS... CAZ080-084-085-ORZ028-230600- /O.NEW.KMFR.FF.A.0002.170822T2100Z-170823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County- Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Siskiyou Mountains and Southern Oregon Cascades- Including the city of Etna 910 AM PDT Tue Aug 22 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM PDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Medford has issued a: * Flash Flood Watch for portions of northern California and south central Oregon, including the following areas, in northern California, wildfire burn scars in South Central Siskiyou County to include the Wallow, Fay, Garden, and Grizzly fires. In Southwestern Oregon and Northwestern Siskiyou County to include the Miller Complex of fires, and in Modoc County to include the Modoc July Complex and Parker 2 fire. * From 2 PM PDT this afternoon through this evening * Isolated to scattered thunderstorms are expected. Some of these storms will be slow-moving and have heavy rain with them, and there is potential for flash flooding over recent wildfire burn scars. There is some uncertainty in terms of storm coverage due to heavy smoke limiting surface heating. Specifically, heavy smoke may prevent storms from forming in extreme Western Siskiyou County. * Despite heavy rain occurring with some storms, lightning is expected outside of the storm cores, and abundant lightning on dry fuels will cause new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Landslides and debris flows are possible during this flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. && $$ SK
1 follow-up statement
145 WGUS66 KMFR 230541 FFAMFR Flood Watch National Weather Service Medford OR 1041 PM PDT Tue Aug 22 2017 CAZ080-084-085-ORZ028-230645- /O.EXP.KMFR.FF.A.0002.000000T0000Z-170823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County- Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Siskiyou Mountains and Southern Oregon Cascades- Including the city of Etna 1041 PM PDT Tue Aug 22 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM PDT THIS EVENING... The Flash Flood Watch for portions of northern California and south central Oregon will expire at 11 PM PDT this evening. Locally heavy rain may still occur overnight, but no major flooding is expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 3:26 AM PDT, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 22, 3:26 AM PDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Medford OR
326 AM PDT Tue Aug 22 2017
.DISCUSSION...The main focus today will be thunderstorms this
afternoon into this evening and possibly overnight tonight. The
latest water vapor image shows some of that moisture starting to
creep up into our area. The upper low in central California will
send moisture, instability and trigger for thunderstorm development
into our area this afternoon through this evening. Right now, most
of the action should be in northern California and Cascades
eastward. However steering winds could push some of these storms
into portions of the westside valleys, including the Rogue and
Illinois Valley. The models suggest PW values will increase today,
therefore there's a chance for wetting storms. Smoke will certainly
be a factor that could inhibit thunderstorm formation in some areas,
primarily extreme Western Siskiyou County, but potentially into the
Cascades too.
The next concern, not only today, but tomorrow will be areas of
smoke which will continue to impact most of the forecast area.
Sources of the smoke vary, for example smoke in Medford will likely
come from the Siskiyou County fires, fires in Western Jackson and
Josephine Counties, and the Chetco Bar fire in Curry County. Not
knowing how much smoke will be produced from fires in the next
several days, we have maintained smoke in the forecast for many of
the areas that are seeing smoke today. We are maintaining an Air
Quality Alert for most areas along and west of the Cascades...and
the Klamath Falls area.
Also could not rule nocturnal storms Tuesday night east of the
Cascades. The models are in pretty good agreement showing enough
instability, moisture and sufficient trigger for thunderstorms to
persist into Tuesday night. They lay tend to be more isolated as we
lose daytime heating, but the threat still exist.
On Wednesday the focus for thunderstorms will shift east of the
Cascades. A southwest flow will set up as an upper trough approaches
Vancouver Island which should push the focus for storms east. Drier
and stable air mass will push in west of the Cascades and western
Siskiyou County bringing an end to thunderstorm chances. Therefore
have trimmed back the coverage of storms Wednesday. The threat for
storms shifts further east Wednesday evening and should be mainly
confined to Lake County.
A weak upper trough with a stable southwest flow aloft will move
into the area bringing dry and cooler weather on Thursday. This will
probably be the coolest day of the forecast period, then significant
warming is in the cards Friday through the weekend. -Petrucelli
&&
.AVIATION...22/06Z TAF CYCLE...Onshore flow is keeping IFR cigs/vis
at the coast overnight and confidence is low that OTH will see any
improvement to VFR during the next 24 hours. Elsewhere smoke from
wildfire blankets southern Oregon and this is affecting visibility
at most terminals. We are leaning heavily toward smoke/particulate
trajectory forecast and base the lowering of visibility to MVFR/IFR
based on particulate concentration at various hours. This keep IFR
vis at MFR all day with MVFR visibility at RBG. Model shows NW wind
coming off the Cascades Tuesday afternoon bringing smoke from
wildfire there and this should lead to MVFR visibility at LMT. /FB
&&
.MARINE...Updated 200 AM PDT Tuesday, 22 August 2017...Low
pressure will move inland today, and north winds will continue to
decrease through the morning. Low pressure will deepen again on the
southern coast Wednesday with north winds increasing again towards
to the end of the week. -Schaaf/Sven
&&
.FIRE WEATHER...Updated 300 AM PDT Tuesday, 21 August 2017...The
main concern will be thunderstorms from this afternoon through
tonight. Thunderstorm chances look good for this afternoon and
evening mainly in northern California and east of the Cascades.
Steering winds could carry a few of these storms into portions of
the westside, including the Rogue and Illinois Valley, but they
should be more isolated. While wetting rainfall will occur with some
storms, lightning outside the storm cores on dry to very dry fuels
is expected to lead to many new fire starts. Also keep in mind the
potential for gusty and erratic winds near thunderstorms. The
coverage area for the Red Flag Warning looks good and no changes
were made. Also did not make any changes to the coverage area of the
Fire Weather Watch on Wednesday. However, drier air arriving from
the west with the best chance for thunderstorms shifting east of the
Cascades, Wednesday afternoon, then mainly confined to Lake County
Wednesday evening. Therefore it's possible the coverage area will
have to be shrunk down. We'll let later shifts reevaluate this.
Thursday will be the coolest day of the week, but winds aloft will
be stronger, some of which could mix down near the surface,
especially east of the Cascades. A rapid warm up is expected Friday
through the weekend. At the same time a thermal trough will develop
along the coast, so we could be dealing with gusty northeast to east
winds near and at the ridges with moderate to possibly poor
overnight recoveries in Fire zones 618, 619 and western 280. It
remains to be seen if recoveries will be as low as they were this
past weekend, but it's something that will need to be monitored.
-Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for ORZ621-623>625.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ORZ623>625.
CA...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for CAZ280>282-284-285.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ280-281-284-285.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 AM PDT early
this morning for PZZ350-356-370.
Small Craft Advisory for hazardous seas until 8 AM PDT this
morning for PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:45 PM PDT | Special Weather Statement | MFR | Siskiyou | 30 min |
| Aug 22, 2:55 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 35 min |
| Aug 22, 2:58 PM PDT | Red Flag Warning | MFR | Modoc | 29 hr |
| Aug 22, 3:36 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 24 min |
| Aug 22, 4:32 PM PDT | Special Weather Statement | MFR | Siskiyou | 28 min |
| Aug 22, 2:30 PM PDT | Small Craft Advisory | MFR | 39 hr |
Nearby
Flash Flood Watches in Oregon, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.